Research by the Pennsylvania Health Department has discovered three separate cases of wrong dosage errors at an Allentown hospital due to nurses incorrectly programming the IV pumps that administer pain medication.
According to the health department report, the three overdoses occurred at St. Luke's Hospital between 2010 and 2011. One patient required additional treatment as a result of the error; another died soon after the mistake took place.
The computerized pumps are designed to let patients administer doses of pain medication to themselves throughout their stay. When the errors were discovered, several St. Luke's employees told the investigators that the hospital did not provide annual training on how to use the pumps.
"The cumulative effect of these systemic problems resulted in the hospital's inability to ensure the provision of quality health care in a safe environment," the Pennsylvania Health Department report said.
Carol Kuplen, chief nursing officer for St. Luke's Hospital & Health Network, responded to the report in a statement, attesting that the events in question "were promptly reported to all the appropriate individuals and regulatory agencies as outlined in our Network Patient Safety Plan." The statement also said that nurses have since been retrained on using the machines.
In the case of the fatal overdose, the patient was recovering from hernia surgery when he received five times the intended dosage of morphine. The man was supposed to receive six milligrams over two hours, but was given 30 milligrams due to a pump programming error.
Although the patent died a day after the error, a coroner ruled that the death was not a result of the overdose, but rather because the man was morbidly obese and had an enlarged heart.